Illinois, 2015

Tornadoes and Damaging Wind in Illinois, December 23, 2015

December 23, 2015 · NWS DVN · 5 events in 4 counties and zones

A storm system lifting northeastward during the day on the 23rd brought a warm front into eastern Iowa and northwest Illinois. This allowed unseasonably warm, moist air to flow into northwest Illinois with scattered showers and thunderstorms developing by the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system lifting northeastward during the day on the 23rd brought a warm front into eastern Iowa and northwest Illinois. This allowed unseasonably warm, moist air to flow into northwest Illinois with scattered showers and thunderstorms developing by the late afternoon and early evening. The thunderstorms produced pea sized hail in west central Illinois along with 2 separate tornadoes that traveled from McDonough County into Warren County and another that traveled from Mercer County into Rock Island County. In addition to the thunderstorms, there was also heavy rain and strong gusty gradient winds of 40 to 50 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 23, 3:08 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 23, 3:08 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CST WED DEC 23 2015

.SYNOPSIS...
ISSUED AT 307 PM CST WED DEC 23 2015

INTENSE CYCLONE (983 MB) CENTERED NEAR INDEPENDENCE IA WITH WARM
FRONT TO INTERSTATE 80. TEMPERATURES SOUTH OF THE FRONT WERE IN
THE 60S WITH DEWPOINTS IN THE 50S. NORTHWEST OF THE SURFACE LOW
SNOW WAS FALLING FROM NORTHERN IA INTO EASTERN MN WHERE READINGS
WERE IN THE LOWER TO MID 30S.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 307 PM CST WED DEC 23 2015

HEADLINES...TORNADO WATCH IN EFFECT UNTIL 8 PM. WIND ADVISORY IN
EFFECT FROM 6 PM TO 2 AM.

FORECAST FOCUS ON SEVERE POTENTIAL UNTIL ABOUT 7 PM THEN VERY
STRONG WEST WINDS EXPECTED THROUGH THE EVENING.

TONIGHT...INTENSE LOW PRESSURE WILL TRACK TO LAKE SUPERIOR BY
MIDNIGHT. DRY SLOT WILL PUSH NORTHEAST ACROSS THE CWA WITH WINDS
BECOMING SOUTHWEST AND WEST ENDING THE SEVERE THREAT BY EARLY THIS
EVENING. VERY WINDY CONDITIONS CAN BE EXPECTED MUCH OF THIS EVENING
AS TIGHT GRADIENT MAKES ITS WAY ACROSS THE CWA...ESPECIALLY ALONG
AND EAST OF THE MS RIVER. THIS AREA WILL HAVE THE LONGER PERIOD OF
HIGH WINDS...THUS THE REASON FOR THE ADVISORY. IN OUR SW AND WESTERN
CWA THESE HIGH WINDS MAY ONLY LAST A FEW HOURS AND THIS CAN BE
HANDLED BY A SPECIAL WEATHER STATEMENT IF NEEDED. WINDS WILL
DIMINISH AFTER MIDNIGHT AS THE LOW PUSHES FARTHER AWAY AND A RIDGE
OF HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST. THERE MAY BE A
BRIEF PERIOD OF LIGHT RAIN AND SNOW IN OUR FAR NW CWA LATE THIS
EVENING BUT LITTLE ACCUMULATION EXPECTED. COLDER WEATHER WILL
ARRIVE IN THE WAKE OF THE SYSTEM WITH MINIMUM TEMPERATURES RANGING
FROM THE MID 20S AT INDEPENDENCE TO THE LOWER 30S IN OUR SE CWA.

THURSDAY...OPERATIONAL MODELS BRING A WEAK SHORT WAVE FROM THE
SOUTHWEST INTO OUR NW CWA DURING THE AFTERNOON. THERMAL PROFILES
INDICATE THIS WILL BE MAINLY IN THE FORM OF LIGHT SNOW FOR A FEW
HOURS. A NEGATIVE FACTOR IS LIMITED MOISTURE. WITH TEMPERATURES
IN THE 30S ANY ACCUMULATION WILL BE MINOR AND MAINLY ON GRASSY
SURFACES. MAXIMUM TEMPERATURES WILL RANGE FROM THE MID 30S NW TO
MID 40S SE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 307 PM CST WED DEC 23 2015

FRIDAY...CHRISTMAS DAY...MILD AND QUIET...HIGHS IN THE UPPER 30S TO
MID 40S. A SFC HIGH IS FORECAST TO CROSS THE WESTERN GREAT LAKES
WITH ANOTHER LEE-SIDE LOW DEVELOPING EAST OF THE FOUR CORNERS. WARM
AIR ADVECTION DOWNSTREAM OF THE LEE-SIDE LOW SHOULD LEAD TO
INCREASING MOISTURE/CLOUDS THROUGH THE DAY AND A CHANCE FOR LIGHT
RAIN SHOWERS AT NIGHT.

SATURDAY AND SATURDAY NIGHT...THE RIGHT ENTRANCE REGION OF A 300MB
JET STREAK IS PROJECTED TO SLIDE ACROSS THE UPPER MISSISSIPPI VALLEY
DURING THIS TIME...WHILE 850MB WAA INCREASES AND WV TRANSPORT
VECTORS BECOME ORIENTED PERPENDICULAR TO THE UPPER-LEVEL JET AXIS.
INITIAL ROUND OF ISENTROPIC LIFT WILL PUSH A BATCH OF SHOWERS ACROSS
THE FORECAST AREA SATURDAY MORNING. CHANCES FOR PRECIP WILL DECREASE
ACROSS THE CENTRAL/NORTHERN SECTIONS OF THE CWA FOR THE AFTN AND
OVERNIGHT...BUT REMAIN IN THE 50-60 PERCENT RANGE OVER THE SOUTHERN
THIRD OF THE CWA. PRESENCE OF MUCAPE OF A FEW 100 J/KG MEANS THERE
IS A CHANCE FOR EMBEDDED THUNDER WITHIN THE SHOWERS....MAINLY DURING
THE DAY.

AS PRECIP ENDS...COLD AIR ADVECTION DOES WARRANT AT LEAST A SLIGHT
CHANCE FOR A LIGHT RAIN/SNOW MIX LATE SATURDAY NIGHT MOSTLY NORTH OF
I-80...CHANCES FOR ANY ACCUMULATIONS OF SNOW AT THIS TIME ARE VERY
LOW.

SUNDAY...FOLLOWING THE SATURDAY/SATURDAY NIGHT JET STREAK UPPER-
LEVEL RIDING AND A COLD POOL OF SFC-850MB AIR SUPPORTS THE FORMATION
OF A MODERATELY STRONG 1040-1045MB SFC HIGH OVER SOUTH-CENTRAL
CANADA. GFS/ECMWF/CANADIAN ARE ON THE SAME PAGE WITH DRY AIR
ADVECTION ON SUNDAY VIA NE SFC WINDS...HOLDING MOST IF NOT ALL OF
THE PRECIP TO THE SOUTH OF THE FORECAST AREA. FORECAST HIGHS RANGE
FROM LOWER 30S NW TO UPPER 30S SE.

MONDAY...PLENTY OF TIME FOR THIS FORECAST TO CHANGE. TREND ON THE
MODELS HAS BEEN FOR A COLDER SOLUTION. ECMWF IS STILL THE WARMEST
MODEL...TRACKING THE LOW FURTHEST TO THE NW ACROSS EASTERN IOWA.
THUS THE ECMWF HAS WARMER THERMAL PROFILES AND MAINLY RAIN WITH A
POSSIBLE TRANSITION TO SNOW OVER THE NW HALF OF THE CWA DURING THE
SECOND HALF OF THE EVENT.

GFS/CANADIAN ARE COLD ENOUGH FOR MAINLY SNOW...BOTH TAKE THE SFC LOW
NORTHEASTWARD THROUGH INDIANA...WITH THE CANADIAN NOTABLY STRONGER.
TAKING ANTECEDENT SYNOPTIC CONDITIONS INTO ACCOUNT... MAINLY THE DRY
AIR ADVECTION IN THE NE FLOW... EVAPORATIVE COOLING WILL PROBABLY
PLAY IN BIG ROLE IN DETERMINING PRECIP TYPE...SO THIS ALONG WITH THE
LOW TRACK WILL BE CRITICAL IN HOW MUCH RAIN OR SNOW FALLS OVER E
IOWA/W ILLINOIS. THERE IS POTENTIAL FOR PRECIPITATION AMOUNTS OF
0.50 TO 1.00 INCHES...POSSIBLY HIGHER.

LIKE YESTERDAY...TODAY/S DETERMINISTIC GFS WAS IN FAIRLY GOOD
AGREEMENT WITH THE GFS ENSEMBLE MEAN REGARDING THE TRACK OF THE SFC
LOW. STAY TUNED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1212 PM CST WED DEC 23 2015

LIKELY SEE SOME IMPROVEMENT BUT MAINLY MVFR TOWARD MIDDAY INTO
EARLY AFTERNOON AHEAD OF LOW AND DRY SLOT. THIS INTERFACE WILL
LIKELY SERVE AS FOCUS FOR REDEVELOPMENT OF SHOWERS AND ISOLD-SCT
STORMS BETWEEN 20Z-00Z. AS THE LOW LIFTS AWAY THIS EVENING...SOME
WRAP-AROUND PRECIP COULD IMPACT KCID AND KDBQ TERMINALS... WITH
INITIALLY RAIN BUT COULD MIX OR CHANGE BRIEFLY TO SNOW. HAVE KEPT
PTYPE ALL RAIN FOR NOW. E/SE WINDS 10-20 KTS WILL SHIFT TO THE
WEST LATE PM INTO THE EVENING AND STRENGTHEN AOA 20 KTS WITH SOME
POTENTIAL FOR GUSTS OVER 40 KTS. WINDS QUICKLY SUBSIDE AFTER
06Z/24TH WITH CONDITIONS IMPROVING TO VFR.

&&

.HYDROLOGY...
ISSUED AT 307 PM CST WED DEC 23 2015

HYDROLOGY...RAINFALL AMOUNTS OF A QUARTER INCH TO THREE QUARTERS OF
AN INCH FELL OVER THE PAST 24 HOURS ACROSS THE FORECAST AREA.

SATURATED SOIL CONDITIONS...NEARLY ALL OF THIS RAINFALL WILL BECOME
RUNOFF LEADING TO THE CONTINUED THREAT FOR MINOR TO MODERATE RIVER
FLOODING...AND RECORD HIGH RIVER LEVELS BY DECEMBER STANDARDS. A
ROUND OF SCATTERED THUNDERSTORMS IS FORECAST THIS AFTERNOON AND
EVENING BRINGING ADDITIONAL MODERATE RAINFALL AMOUNTS OF 0.25 TO 0.50
INCHES ON AVERAGE.

ALONG THE MISSISSIPPI...MOST SITES WILL EXPERIENCE RISES THROUGH
THIS WEEK WITH THE PROBABILITY FOR MINOR FLOODING INCREASING BY
THURSDAY.

YET ANOTHER PRECIPITATION EVENT IS LIKELY ON MONDAY. IT IS TOO EARLY
TO DETERMINE WHETHER THIS STORM WILL PRODUCE MOSTLY RAIN OR SNOW.
THUS...THERE IS POTENTIAL FOR RIVER FLOODING THROUGH THE CHRISTMAS
HOLIDAY WEEKEND AND INTO NEXT WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 6 PM THIS EVENING TO 2 AM CST THURSDAY FOR
     CLINTON-JACKSON-SCOTT.

IL...WIND ADVISORY FROM 6 PM THIS EVENING TO 2 AM CST THURSDAY FOR
     BUREAU-CARROLL-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...UTTECH
AVIATION...HAASE
HYDROLOGY...UTTECH
Hazardous weather outlook, Dec 23, 3:22 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CST WED DEC 23 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
322 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE UNTIL 8 PM AND A
TORNADO WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT AN ISOLATED
TORNADO OR TWO IS POSSIBLE.

VERY WINDY CONDITIONS WILL FOLLOW THIS EVENING...WITH WEST TO
NORTHWEST WINDS POSSIBLY GUSTING TO 40 TO 50 MPH. A WIND ADVISORY
IS IN EFFECT FROM 6 PM TO 2 AM FOR LOCATIONS ROUGHLY ALONG AND
EAST OF THE MISSISSIPPI RIVER.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE ROUNDS OF RAIN ARE FORECAST SATURDAY INTO SUNDAY. THERE IS
A CHANCE FOR THUNDERSTORMS ON SATURDAY ACROSS SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

ANOTHER POSSIBLE SYSTEM IS FORECAST EARLY NEXT WEEK. ADDITIONAL
RAINFALL FROM BOTH OF THESE SYSTEMS COULD LEAD TO INCREASED RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL ABOUT 7 OR 8 PM THIS EVENING.

HAASE

In the hours before

Special weather statement, Dec 23, 3:19 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CST WED DEC 23 2015

IAC087-101-177-183-232145-
HENRY-JEFFERSON-VAN BUREN-WASHINGTON-
319 PM CST WED DEC 23 2015

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 319 PM CST...A STRONG THUNDERSTORM WAS NEAR STOCKPORT...OR 8 MILES
SOUTHEAST OF FAIRFIELD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...MOUNT PLEASANT...WINFIELD...WAYLAND...AINSWORTH...
STOCKPORT...LOCKRIDGE...CRAWFORDSVILLE...OLDS...ROME...WESTWOOD...
MOUNT UNION...COPPOCK...MARR PARK...MORRIS PARK...ROUND PRAIRIE
PARK...OAKLAND MILLS...HENRY COUNTY FAIRGROUNDS...SALINA AND NOBLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4130 9156 4122 9148 4116 9148 4116 9143
      4110 9137 4098 9137 4082 9186 4097 9199
TIME...MOT...LOC 2119Z 236DEG 40KT 4094 9184

NICHOLS
Local storm report, Dec 23, 3:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             FORT MADISON            40.62N 91.35W
12/23/2015  E0.25 INCH       LEE                IA   EMERGENCY MNGR

            WIND GUSTS AROUND 40 MPH.

&&

DLF
Special weather statement, Dec 23, 3:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CST WED DEC 23 2015

ILC131-IAC057-115-232230-
MERCER-LOUISA-DES MOINES-
343 PM CST WED DEC 23 2015

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 343 PM CST...A STRONG THUNDERSTORM WAS OVER MEDIAPOLIS...OR 11
MILES SOUTH OF WAPELLO...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MEDIAPOLIS...NEW BOSTON...KEITHSBURG...JOY...OAKVILLE...TOOLESBORO...
MANNON...KOSSUTH...4TH PUMPING STATION CAMPGROUND...GARLAND...
NORTHFIELD...DODGEVILLE...ELRICK JUNCTION...SPERRY AND KINGSTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4101 9132 4129 9096 4124 9087 4117 9082
      4112 9087 4107 9095 4102 9096 4090 9114
TIME...MOT...LOC 2143Z 223DEG 33KT 4102 9115

UTTECH
Special weather statement, Dec 23, 4:09 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 PM CST WED DEC 23 2015

ILC131-161-IAC115-139-232245-
ROCK ISLAND-MERCER-LOUISA-MUSCATINE-
409 PM CST WED DEC 23 2015

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 408 PM CST...A STRONG THUNDERSTORM WAS OVER COLUMBUS JUNCTION...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MUSCATINE...COLUMBUS JUNCTION...WILTON...FRUITLAND...GRANDVIEW...
CONESVILLE...ELIZA...COLUMBUS CITY...LETTS...COTTER...FAIRPORT...
ILLINOIS CITY...FREDONIA...FLAMING PRAIRIE PARK...SHADY CREEK
CAMPGROUND...SAULSBURY BRIDGE CAMPGROUND...FAIRPORT RECREATION
AREA...SWEETLAND CENTER...ARDON AND LOUISA COUNTY FAIRGROUNDS.

LAT...LON 4160 9101 4136 9080 4113 9135 4132 9148
TIME...MOT...LOC 2208Z 238DEG 36KT 4127 9135

NICHOLS

The radar

The Quad Cities radar (KDVN), 120 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, McDonough

When
December 23, 4:15 PM CST to 4:26 PM CST
Where
McDonough County, 2.76 mi SW of Sciota to 5.34 mi NE of Sciota
Rating
EF1
Path length
8.1 mi
Path width
50 yd
Continued into
Warren, Il (DVN)
Reported by
NWS Storm Survey
Coordinates
40.539, -90.783

An EF-1 tornado, with estimated peak winds of 100 mph, caused damage that consisted of destroyed outbuildings and a snapped off tree along a 8.1 mile path that was 50 yards wide. This tornado traveled into Warren County for another 2.6 miles. The tornado was on the ground for 10.7 miles.

Thunderstorm Wind, McDonough

When
December 23, 4:24 PM CST
Where
McDonough County, 1.58 mi E of Adair
Measured
90 kt (104 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.420, -90.470

The Emergency Manager reported power poles and lines down in the Adair area. Time and location of the event are estimated.

Tornado, Warren

When
December 23, 4:26 PM CST to 4:30 PM CST
Where
Warren County, 3.33 mi SW of Swan Creek to 0.73 mi SW of Swan Creek
Rating
EF1
Path length
2.6 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.632, -90.689

This tornado began in McDonough County southwest of Sciota Illinois and continued for 2.60 miles in Warren County. The tornado traveled a total for 10.7 miles and was 50 yards wide. This was an EF-1 tornado with estimated peak winds of 100 MPH, that destroyed outbuildings and snapped off a tree.

Tornado, Mercer

When
December 23, 4:33 PM CST to 4:35 PM CST
Where
Mercer County, 1.43 mi ESE of Marston to 1.62 mi WNW of Hamlet
Rating
EF0
Path length
1.2 mi
Path width
50 yd
Continued into
Rock Island, Il (DVN)
Reported by
NWS Storm Survey
Coordinates
41.315, -90.773

An EF-0 tornado with estimated peak winds of 75 mph, began in rural Mercer County Illinois and was on the ground for 1.2 miles before continuing into Rock Island County for another 9.6 miles. The tornado snapped 6 to 10 inch tree branches along its path. There was no structural damage visible along the tornado track.

Tornado, Rock Island

When
December 23, 4:35 PM CST to 4:46 PM CST
Where
Rock Island County, 3.57 mi S of Edgington to 3.18 mi ENE of Andalusia
Rating
EF0
Path length
9.42 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.329, -90.759

An EF-0 tornado with estimated peak winds of 75 mph, began in rural Mercer County Illinois and was on the ground for 1.2 miles before continuing into Rock Island County for another 9.4 miles. The tornado snapped 6 to 10 inch tree branches along its path. There was no structural damage visible along the tornado track.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610066, 610068, 610069, 610070, 610071.